Aa
Aa
A
A
A
Close
446474 tn?1446347682

Viekira Pak and Technivie WARNING

FDA Drug Safety Communication:
FDA warns of serious liver injury risk with AbbVie hepatitis C treatments Viekira Pak and Technivie

The U.S. Food and Drug Administration (FDA) is warning that hepatitis C treatments Viekira Pak and Technivie can cause serious liver injury mostly in patients with underlying advanced liver disease. As a result, we are requiring the manufacturer to add new information about this safety risk to the drug labels.

Patients taking these medicines should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury.

Patients should NOT stop taking these medicines without first talking to their health care professionals. Stopping treatment early could result in drug resistance to other hepatitis C medicines. Health care professionals should closely monitor for signs and symptoms of worsening liver disease, such as ascites, hepatic encephalopathy, variceal hemorrhage, and/or increases in direct bilirubin in the blood.

Our review of adverse events reported to the FDA Adverse Event Reporting System (FAERS) database and to the manufacturer of these medicines, AbbVie, identified cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis who were taking these medicines. Some of these events resulted in liver transplantation or death. These serious outcomes were reported mostly in patients taking Viekira Pak who had evidence of advanced cirrhosis even before starting treatment with it.

Since the approvals of Viekira Pak in December 2014 and Technivie in July 2015, at least 26 worldwide cases submitted to FAERS were considered to be possibly or probably related to Viekira Pak or Technivie. In most of the cases, liver injury occurred within 1 to 4 weeks of starting treatment.  Of the 26 assessable cases in which causality to components of Viekira Pak or Technivie was attributed to be possible or probable, 10 patients experienced hepatic failure resulting in transplantation or death, and 16 patients experienced various degrees of liver dysfunction. Some of the cases occurred in patients for whom these medicines were contraindicated or not recommended. FAERS includes only reports submitted to FDA, so there are likely additional cases about which we are unaware.

FDA emphasizes that Viekira Pak and Technivie are contraindicated in moderate and severe hepatic impairment (Child-Pugh Class B & C).
Technivie is not indicated for use in patients with cirrhosis.
Some of the postmarketing cases of hepatic failure occurred in patients for whom Viekira Pak and Technivie are contraindicated or not recommended. Some cases provided insufficient data to definitively assess baseline liver status.

We are requiring AbbVie to include information about serious liver injury adverse events to the Contraindications, Warnings and Precautions, Postmarketing Experience, and Hepatic Impairment sections of the Viekira Pak and Technivie drug labels.

We urge health care professionals and patients to report side effects involving Viekira Pak or Technivie to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of the page.

Hector
2 Responses
Sort by: Helpful Oldest Newest
317787 tn?1473358451
Dear Hector, so grateful to you for posting this.  I hope people will see it and share the information.  I know I am going to
Bless you
Dee
Helpful - 0
446474 tn?1446347682
COMMUNITY LEADER
AbbVie is now required to add new safety information to the labeling of its two hepatitis C treatment therapies.
For Viekira Pak, it also includes a recommendation that doctors assess evidence of "hepatic decompensation prior to treatment and during treatment in cirrhotic patients.

Health care professionals who have initiated treatment with Viekira Pak or Technivie in patients with cirrhosis should discuss with the patients the risks of hepatic decompensation and hepatic failure and should closely monitor them.

Hepatic decompensation and hepatic failure, including liver transplantation or death, in patients with cirrhosis have been associated with the use of Viekira Pak and Technivie.

Viekira Pak is CONTRAINDICATED in patients with moderate and severe hepatic impairment (Child-Pugh Class B & C).

Technivie is NOT indicated for use in patients with cirrhosis, and should not be used in patients with moderate and severe hepatic impairment (Child-Pugh Class B & C).  

Hepatic laboratory testing should be performed at baseline, during the first 4 weeks of starting treatment, and as clinically indicated.  

If alanine aminotransferase (ALT),bilirubin, or both are elevated above baseline levels, repeat the test and monitor closely.  

Advise patients to contact you or another health care professional immediately if they experience signs and symptoms of hepatic injury or toxicity while taking Viekira Pak or Technivie, such as:
* Fatigue
* Weakness
* Lack of appetite
* Nausea and vomiting
* Jaundice or discolored feces

Monitor for increasing bilirubin values and for clinical signs and symptoms of hepatic decompensation such as ascites, hepatic encephalopathy, and variceal hemorrhage.

Viekira Pak and Technivie should be discontinued in the presence of
decompensated cirrhosis with or without increased levels of bilirubin and/or
transaminase.

Consider discontinuing Viekira Pak or Technivie if ALT levels remain
persistently greater than 10 times the upper limit of normal (ULN).

Discontinue Viekira Pak or Technivie if ALT elevation is accompanied by signs or symptoms of liver inflammation or increasing conjugated bilirubin, alkaline phosphatase, or international normalized ration (INR)
-----------------------------------------------------------------------------------
Those patient with cirrhosis and signs of decompensation (ascites, hepatic encephalopathy, and variceal hemorrhage, etc) should have their hepatitis C treated by a liver transplant center where the doctors are familiar with managing cirrhosis and its complications and where the patient can be listed for liver transplantation should their liver disease further decompensate during treatment. This was common practice with Interferon based treatments where there was a known risk of decompensation or liver failure from these older treatments.

Hector
Helpful - 0
Have an Answer?

You are reading content posted in the Cirrhosis of the Liver Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Avatar universal
Ro, Romania
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?